Article

An Intensive Monitoring of Adverse Drug Reactions among Elderly Patients Hospitalized in Medical Wards of a Tertiary Care Hospital

Dinesh Zaverbhai Kamejaliya1, Jigar Dilipkumar Kapadia2, Chetna Kalpan Desai2★, Mira Kiran Desai2★ Corresponding author

  1. 1P. D. U. Medical College, Rajkot, Gujarat, INDIA.
  2. 2Department of Pharmacology, B. J. Medical College, Ahmedabad, Gujarat, INDIA.

CORRESPONDENCE

Chetna Kalpan Desai

Department of Pharmacology, B. J. Medical College, Ahmedabad, Gujarat, INDIA.

drdesaichetna@gmail.com

Received: 22-05-2017; Revised: 27-06-2017; Accepted: 19-08-2017.

Volume 9, Issue 4 · pp. 598–604 · PUBLISHED · DOI: 10.5530/jyp.2017.9.114

View on JYP original site ↗

ABSTRACT

Objective: To evaluate the pattern of adverse drug reactions in elderly patients hospitalized in medical wards at a tertiary care hospital in India. Methods: Elderly patients≥60 years hospitalized in three randomly selected medical units were enrolled and followed up daily till discharge. Detailed information of patients and ADRs were recorded by interviewing patients, doctors and nurses. Appropriateness of drug treatment in patients≥65 years was analyzed using Beer’s criteria. ADRs were assessed for incidence, onset, duration, management, outcome, causality, severity, preventability, seriousness and risk factors. Results: A total of 1017 patients were enrolled (mean age: 69.5±7.6 years); majority (80.9%) suffered from >1 ailments. Patients received 6.3±0.5 drugs, commonly by oral (48%) and intravenous (41.6%) routes. Inappropriate drug therapy was observed in 76 patients of ≥65 years. ADRs were observed in 107(10.7%) patients, majority occurred within first week, commonly affected GI (29.9%), central and peripheral nervous system (17.8%) and were frequently associated with antimicrobials (44.2%), drugs acting on CVS (13.3%) and endocrine systems (12.5%). Majority of reactions were mild (55.1%), non-serious (73.8%), not preventable (85.9%), recovered completely at discharge (87.8%) and had possible causal association with suspect drug (68.2%). Age>80 years, ≥3 diseases, prescription of >10 drugs and hospitalization for>4 days were risk factors for occurrence of ADRs. Conclusion: Adverse reactios are common in elderly and were frequently affect gastrointestinal, central and peripheral nervous systems. Reactions are mild, non-serious and commonly caused by antimicrobials and drugs acting on cardiovascular or endocrine systems. Multiple diseases, polytherapy, age>80 years and hospitalization>4 days increase the risk of ADRs.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Kamejaliya, D. Z., Kapadia, J. D., Desai, C. K., & Desai, M. K. (). An Intensive Monitoring of Adverse Drug Reactions among Elderly Patients Hospitalized in Medical Wards of a Tertiary Care Hospital. Journal of Young Pharmacists, 9(4), 598–604. https://doi.org/10.5530/jyp.2017.9.114